Montana, 2005

Hail and Damaging Winds in Montana, July 2, 2005

July 2, 2005 · NWS BYZ · 25 events in 7 counties and zones

16 thunderstorm wind, 9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 2, 8:28 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 2, 8:28 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
928 AM MDT SAT JUL 2 2005

.SHORT TERM...VALID FOR TDY AND SUN...

WESTERLY FLOW OVER THE AREA TODAY. A NICE JET MAX WILL BE PUSHING
ACROSS THE AREA THIS AFTERNOON...ALONG WITH A FEW SHORTWAVES.
ATMOSPHERE NOT TERRIBLY UNSTABLE BUT NO CAP PRESENT. EXPECT
ACTIVITY TO FIRE LATER THIS AFTERNOON IN SOUTH AND CENTRAL ZONES
AND PUSH INTO EASTERN ZONES EARLY THIS EVENING. JET MAX AT MID
LEVELS PRETTY GOOD GIVING US FAIR SPEED SHEAR...THIS COMBINED WITH
HIGH BASES WILL BRING A GOOD CHANCE OF MODERATE WINDS WITH THE
THUNDERSTORMS. GIVEN YESTERDAYS ACTIVITY AND THAT WAVE LOOKS TO
BE A BIT BETTER TODAY HAVE RAISED POPS ABOVE SCATTERED IN SOME
AREAS. HAVE ALSO ADDED CHANCE OF SEVERE TO EASTERN ZONES GIVEN
PRE-MENTIONED SPEED SHEAR AND LOW FREEZIGN LEVELS. ALSO RAISED
TEMPERATURE ABOUT 3-5 DEGREES MOST AREA WITH GOOD MIXING TODAY.
RASCH

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

RELATIVELY QUIET EXTENDED PERIOD UPCOMING. CHANCE OF TS CONTINUES
MONDAY AS ONE FINAL SHORTWAVE SLIDES THROUGH THE AREA IN WESTERLY
FLOW ALOFT. NAM/GFS/UKMET ALL SHOW A WEAK PV ANOMALY WITH THIS
WAVE...AND BELIEVE THE DRIER GFS IS A BIT TOO DRY (FCST SOUNDINGS
SHOW SFC DEWPTS NEAR FREEZING). RIDGE THEN BUILDS OVER THE
NORTHERN ROCKIES TUE/WED AND WILL RESULT IN A WARMING/DRYING TREND
THRU MID WEEK. HEIGHTS BUILD INTO THE 580S BY WED...AND WOULD
EXPECT MANY LOCATIONS TO GET INTO THE 90S ON THIS DAY. SOME
UNCERTAINTY EMERGES BY THU AS 00Z GFS AND ECMWF RUNS EACH SHOW
SOME FLATTENING OF THE RIDGE AS A WEAK SHORTWAVE COMES THROUGH.
THIS FEATURE COMBINED WITH THERMAL TROUGH IN PLACE MAY RESULT IN
SOME CONVECTION ON THU...BUT GIVEN THAT THIS IS A CHANGE FROM
PREVIOUS RUNS WILL HOLD OFF FOR NOW. WILL NEED TO REVISIT THIS
LATER. SO...WILL KEEP THU DRY (EXCEPT FOR THE SWRN MTS) AND OFFER
LITTLE TO NO COOLING FOR FRI (THOUGH THIS MAY CHANGE WITH A DECENT
THU FROPA). WAVE OR NO WAVE...CONSENSUS IS FOR THE RIDGE TO
REASSERT ITSELF BY SAT. OVERALL LOOKS LIKE A MOSTLY WARM AND DRY
WEEK ON THE WAY.

JKL

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL DEVELOP BY 18Z TODAY WEST OF A LINE FROM
KCPR- KLVM. THE ACTIVITY WILL MOVE EAST DURING THE AFTERNOON AND
AFFECT KMLS-KBHK AFTER 21Z. VFR CONDITIONS WILL PREVAIL TODAY BUT
LOWER TO MVFR CONDITIONS IN AND CLOSE TO ANY THUNDERSTORM
ACTIVITY. SOME THUNDERSTORMS EAST OF A LINE FROM KGTF-KSHR MAY BE
SEVERE THIS AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS.
HOOLEY.

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 084 054/078 053/080 054/086 059/090 060/091 062/091
    6/T 42/T    02/T    21/B    10/U    00/U    00/U
LVM 080 045/076 042/078 047/083 051/088 050/087 053/087
    4/T 22/T    02/T    21/B    00/U    01/U    11/U
HDN 087 056/080 054/083 056/088 060/092 061/094 062/094
    6/T 42/T    02/T    21/B    10/U    00/U    00/U
MLS 088 057/076 056/083 056/088 060/091 061/095 062/093
    3/T 62/T    00/B    21/B    10/U    00/U    00/U
4BQ 091 056/079 053/082 056/086 059/091 061/094 063/093
    4/T 52/T    00/B    11/B    10/U    00/U    00/U
BHK 087 055/075 051/079 054/083 057/089 058/092 060/090
    3/T 63/T    00/B    22/T    10/U    00/U    00/U
SHR 088 051/076 048/080 050/084 054/089 055/091 056/091
    2/T 22/T    02/T    21/B    10/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 2, 8:46 AM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
946 AM MDT SAT JUL 2 2005

MTZ028>030-034-035-039>042-056-057-063>068-WYZ098-099-031600-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-
GOLDEN VALLEY-RED LODGE FOOTHILLS-NORTHERN BIG HORN-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
946 AM MDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THESE
THUNDERSTORMS WILL LIKELY CONTAIN GUSTY WINDS AND POSSIBLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031>033-036>038-058-031600-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-SOUTHERN ROSEBUD-
946 AM MDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EARLY
EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WINDS AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 203 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Carbon

When
July 2, 12:35 PM MST
Where
Carbon County, Joliet
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.300, -106.117

Hail, Big Horn

When
July 2, 1:35 PM MST
Where
Big Horn County, 1 mi NW of Pryor
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.333, -105.417

Hail, Sweet Grass

When
July 2, 2:08 PM MST
Where
Sweet Grass County, 8 mi W of Big Timber
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.017, -105.467

Hail, Sweet Grass

When
July 2, 2:17 PM MST
Where
Sweet Grass County, Big Timber
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.050, -104.867

Hail, Big Horn

When
July 2, 2:50 PM MST
Where
Big Horn County, Busby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.017, -104.717

Hail, Sweet Grass

When
July 2, 2:50 PM MST
Where
Sweet Grass County, 25 mi ESE of Melville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.017, -104.700

Hail, Golden Valley

When
July 2, 2:55 PM MST
Where
Golden Valley County, 10 mi SW of Ryegate
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.017, -104.417

Thunderstorm Wind, Big Horn

When
July 2, 3:35 PM MST
Where
Big Horn County, 6 mi NE of Decker
Measured
75 kt (86 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.017, -104.417

14 foot boat and trailer blown over

Thunderstorm Wind, Rosebud

When
July 2, 3:40 PM MST
Where
Rosebud County, 10 mi N of Birney
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.083, -104.417

Thunderstorm Wind, Powder River

When
July 2, 3:48 PM MST
Where
Powder River County, 9 mi NW of Sonnette
Measured
80 kt (92 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.883, -104.550

Wind speed estimated 70 to 80 mph. House windows cracked. Large fuel tank blown off metal stand.

Hail, Powder River

When
July 2, 3:57 PM MST
Where
Powder River County, 9 mi NW of Sonnette
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.200, -104.283

Hail, Powder River

When
July 2, 4:00 PM MST
Where
Powder River County, 30 mi W of Broadus
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.183, -104.117

Hail lasted nearly 20 minutes. Hail combined with winds caused severe crop damage. Dollar amount unknown.

Thunderstorm Wind, Powder River

When
July 2, 4:25 PM MST
Where
Powder River County, Moorhead
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.483, -108.983

Thunderstorm Wind, Powder River

When
July 2, 4:30 PM MST
Where
Powder River County, 7 mi N of Otter
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.450, -108.550

Fort Howes RAWS

Thunderstorm Wind, Powder River

When
July 2, 4:35 PM MST
Where
Powder River County, 8 mi S of Broadus
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.833, -110.117

Thunderstorm Wind, Powder River

When
July 2, 4:45 PM MST
Where
Powder River County, 8 mi SW of Biddle
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.833, -109.950

Thunderstorm Wind, Carter

When
July 2, 5:00 PM MST
Where
Carter County, 7 mi E of Ridge
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.533, -107.933

Thunderstorm Wind, Carter

When
July 2, 5:23 PM MST
Where
Carter County, 15 mi W of Alzada
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.967, -109.467

Skirting blown off a double wide home and windows broken.

Thunderstorm Wind, Carter

When
July 2, 5:25 PM MST
Where
Carter County, 14 mi W of Alzada
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.200, -109.400

Thunderstorm Wind, Carter

When
July 2, 5:30 PM MST
Where
Carter County, Alzada
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.067, -106.717

Thunderstorm Wind, Carter

When
July 2, 5:30 PM MST
Where
Carter County, Alzada
Measured
88 kt (101 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.467, -106.517

Measured from ultimeter just before the roof was blown off the bar...14 inch tree limbs down

Thunderstorm Wind, Carter

When
July 2, 5:34 PM MST
Where
Carter County, 5 mi N of Alzada
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.517, -105.983

Thunderstorm Wind, Carter

When
July 2, 5:35 PM MST
Where
Carter County, Ekalaka
Measured
58 kt (67 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
45.517, -105.983

Thunderstorm Wind, Carter

When
July 2, 5:40 PM MST
Where
Carter County, 1 mi N of Albion
Measured
76 kt (87 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.450, -106.033

Thunderstorm Wind, Carter

When
July 2, 5:45 PM MST
Where
Carter County, 8 mi E of Albion
Measured
75 kt (86 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.050, -105.900

Roof blown off shop and horse trailer flipped over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467023, 5467024, 5467025, 5467026, 5467027, 5467028, 5467029, 5467030, 5467031, 5467032, 5467033, 5467034, 5467035, 5467036, 5467037, 5467038, 5467039, 5467040, 5467041, 5467042, 5467043, 5467044, 5467045, 5467046, 5467047.